Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 390, NWS Twin Cities, MN

September 21, 2007Benton County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2007, 5:45 AM CDT for Benton County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2007, 5:45 AM CDT (10:45 UTC)
Expired
Sep 21, 2007, 6:03 AM CDT
In force
18 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Benton County, MN

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
24.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 211045
SVRMPX
MNC009-211130-
/O.NEW.KMPX.SV.W.0390.070921T1045Z-070921T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 AM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 630 AM CDT

* AT 540 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 10
  MILES WEST OF FOLEY...OR ABOUT 8 MILES NORTH OF ST CLOUD...AND
  MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOLEY...
  GILMAN...
  RUM RIVER...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4581 9403 4582 9377 4563 9376 4561 9417
      4574 9422
TIME...MOT...LOC 1045Z 248DEG 45KT 4569 9403

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 211103
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 AM CDT FRI SEP 21 2007

MNC009-211112-
/O.CAN.KMPX.SV.W.0390.000000T0000Z-070921T1130Z/
BENTON MN-
602 AM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO BENTON COUNTY FROM THE SOUTH 
DURING THE NEXT HALF HOUR. REMAIN ALERT FOR FUTURE STATEMENTS AND 
POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR
CENTRAL MINNESOTA.

LAT...LON 4581 9403 4582 9377 4563 9376 4561 9417
      4574 9422
TIME...MOT...LOC 1102Z 248DEG 45KT 4577 9375

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:49 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 21, 3:49 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 AM CDT FRI SEP 21 2007

.DISCUSSION...
CONCERN WITH THE FORECAST IS WITH SEVERAL WEATHER ELEMENTS
TODAY...THAT IS THUNDERSTORM CHANCES...WINDS...AND TEMPS.

STRONG UPPER TROUGH MOVING RAPIDLY EASTWARD ON THE LATEST GOES WV
LOOP HEADED FOR UPPER MN BY LATE TODAY. CYCLOGENESIS FROM THIS HAS
BEGUN AND DEEPENING LOW WILL LIFT NORTHEAST ACROSS NRN MN TODAY.
MOIST LOW LEVEL JET AND ELEVATED INSTABILITY IN ADVANCE WILL
PROMPT SOME SHOWERS AND T-STORMS FROM DAWN THROUGH NOON...ALL OF
WHICH ARE EXPECTED TO REMAIN ELEVATED. WITH THE RAPID MOVEMENT AND
CHANGE AHEAD OF THIS SYSTEM...THE ELEVATED WARM SECTOR IS VERY
STRONG FOR THIS TIME OF YEAR...PRESENTING 12C AT 700MB. THIS IS
PROJECTED BY MODELS TO ERODE QUICKLY GIVEN THE INCOMING WAVE. SO
HAVE FOCUSED HIGHER POPS IN WRN WI WHICH IS WHERE FRONT WILL BE
DURING THE LIKELY CAP BREAKDOWN. SEVERE THREATS APPEAR TO BE
HAIL...GIVEN MID LEVEL LAPSE RATES...AND DAMAGING WINDS...GIVEN
SPEED JUST OFF THE DECK...BUT THINK OVERALL THREATS WILL BE
ISOLATED. UNLIKE YESTERDAY...BEST BOUNDARY LAYER MOISTURE
ADVECTION AND SEA LEVEL PRESSURE FALLS ARE OFF OVER NRN WI AND
THE UP OF MI...SO THREAT OF TORNADOES IS LOW.

STRONG DRY AIR ADVECTION IS PROJECTED BEHIND THE FRONT WHICH WILL
SPILL INTO WRN AND SWRN MN ALREADY BY LATE THIS MORNING.
UNIDIRECTIONAL WIND PROFILES WITH INCREASINGLY FAVORABLE LOW LEVEL
LAPSE RATES WILL PRESENT SUSTAINED WINDS OF 30 MPH AND GREATER.
BEST ISALLOBARIC RISE/FALL COUPLET IS NORTH OF THIS AREA IN
ADVANCE OF THE LOW. SO HAVE INCLUDED MUCH OF THE WRN HALF OF OUR
FORECAST AREA IN A WIND ADVISORY.

850MB TEMPS TODAY IN THE WARM SECTOR WOULD SUPPORT TEMPS INTO THE
90S...HOWEVER A LOT OF HIGH CLOUDS ARE ANTICIPATED TO BE AROUND
MOST OF THE MORNING SO HAVE KEPT THINGS IN CHECK. NOT IMPOSSIBLE
THAT TOWARDS EAU CLAIRE THE MERCURY COULD HIT 90F. NON-DIURNAL
TRENDS ARE EXPECTED OVER MUCH OF MN...WITH HIGHS COMING IN THE
MORNING OR JUST AFTER THE NOON HOUR...AND FALLING TEMPS WITH
FROPA.

BEYOND...WE REMAIN IN THIS PATTERN OF ONE DAY COOL...ONE DAY
SEVERE POTENTIAL. CANADIAN HIGH WILL MAKE FOR A PLEASANT
SATURDAY WITH TEMPS SLIGHTLY ABOVE NORMAL. LOW LEVEL JET PROJECTED
IN THE ERN DAKOTAS LATE SAT NIGHT LOOKS A BIT MOISTURE
STARVED...SO CONTINUE WITH NO POPS. ON SUNDAY...THE WARM FRONT
WILL MOVE INTO THE WRN AND SRN PORTIONS OF THE FORECAST AREA AND
DYNAMICS LOOK SUFFICIENT FOR POSSIBLY ANOTHER SEVERE WEATHER
THREAT AGAIN POSSIBLY ON SUN NIGHT. WILL HAVE TO WATCH. FLOW
BECOMES MORE ZONAL FOR THE EARLY TO MIDDLE PART OF NEXT
WEEK...WITH TEMPS NEAR LATE SEPT NORMALS.

&&

.AVIATION.../06Z TAFS/
SURFACE WEATHER MAP SHOWS STRONG FEED OF LOW LEVEL MOISTURE FROM
THE CENTRAL PLAINS INTO THE UPPER MIDWEST. THUNDERSTORM CLUSTER
OVER WESTERN WISCONSIN IS HAVING A DIFFICULT TIME MOVING OFF TO THE
EAST AS BACK-BUILDING MECHANISM IS CAUSING NEW THUNDERSTORM CELL
FORMATION ON THE SOUTHWEST SIDE OF THE STORM COMPLEX. CONTINUED
SOUTHWEST FLOW ALOFT WITH APPROACHING STRONG MID-TROPOSPHERIC
TROUGH WILL KEEP A RISK OF CONVECTION OVER MOST OF OUR TAFS SITES
WITH THE MOST SIGNIFICANT RISK FOR KMSP...KRNH AND KEAU. KRWF HAS
THE BEST CHANCE OF AVOIDING CONVECTION.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ANOKA-BENTON-
     CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-ISANTI-
     KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-
     MORRISON-POPE-RAMSEY-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
     STEARNS-STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW
     MEDICINE COUNTY(IES).

     WIND ADVISORY FROM 11 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BENTON-BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-
     MCLEOD-MEEKER-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-
     SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW
     MEDICINE COUNTY(IES).

WI...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR PIERCE-POLK-
     ST. CROIX COUNTY(IES).

&&

MTF/WET
Hazardous weather outlook, Sep 21, 12:09 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT FRI SEP 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220515-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1209 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA. ACROSS WEST CENTRAL AND CENTRAL
MINNESOTA...WITHIN THE TORNADO WATCH AREA...THERE IS A HEIGHTENED
RISK OF SEVERE WEATHER GIVEN AN OVERNIGHT TORNADO THREAT. BESIDES
TORNADOES...SEVERE WEATHER THREATS IN THIS AREA ALSO INCLUDE LARGE
HAIL AND DAMAGING WINDS. GIVEN THE TIME OF THE DAY...ENSURE THAT
YOU HAVE A MEANS TO HEAR A TORNADO WARNING IF ONE IS ISSUED.

IN THE REMAINDER OF THE OUTLOOK AREA...ACROSS SOUTHERN MINNESOTA
AND WEST CENTRAL WISCONSIN...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE.

HEAVY RAIN FROM THUNDERSTORMS OVER SATURATED GROUNDS FROM
YESTERDAY AND EARLIER IN THE WEEK MAY LEAD TO FLOODING AS WELL
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA FROM WEST TO EAST
ON FRIDAY AFTERNOON. SEVERE THUNDERSTORMS WILL BE A POSSIBILITY
IN THE VICINITY OF THE FRONT AS IT SWEEPS EAST. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT THOUGH AN
ISOLATED TORNADO REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED ACROSS THE TORNADO WATCH
AREA OVERNIGHT...AND MAY BE NEEDED ACROSS THE REMAINDER OF THE
OUTLOOK AREA LATER THIS MORNING AND WESTERN WISCONSIN DURING
THIS AFTERNOON.

MTF

In the hours before

Special weather statement, Sep 20, 11:55 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 PM CDT THU SEP 20 2007

MNZ041-042-210700-
DOUGLAS-TODD-
1155 PM CDT THU SEP 20 2007

...SIGNIFICANT WEATHER ALERT FOR TODD AND DOUGLAS COUNTIES UNTIL 200
AM CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES EAST OF WHEATON....AND MOVING NORTHEAST
AT 40 MPH. THESE THUNDERSTORMS MAY CAUSE SEVERE WEATHER AS THEY MOVE
INTO THE NORTHWEST PARTS OF DOUGLAS AND TODD COUNTIES...BETWEEN 1 AM
AND 2 AM.

HAIL AND STRONG WINDS WILL BE A DEFINITE THREAT.

LOCATIONS THAT MAY BE AFFECTED INCLUDE EVANSVILLE...EAGLE
BEND...CLARISSA...BRANDON AND BERTHA.

PEOPLE IN NORTHERN TODD AND NORTHWESTERN DOUGLAS COUNTIES...INCLUDING
THE CITIES OF EVANSVILLE...EAGLE BEND AND BERTHA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Sep 21, 2:08 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             HEWITT                  46.32N 95.09W
09/21/2007  E1.00 INCH       TODD               MN   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Washington34 min
Sep 20, 7:56 PM CDTSevere Thunderstorm WarningMPXIsanti38 min
Sep 21, 1:06 AM CDTSevere Thunderstorm WarningMPXDouglas38 min
Sep 21, 1:36 AM CDTSevere Thunderstorm WarningMPXTodd54 min
Sep 21, 4:30 AM CDTWind AdvisoryMPXBenton, Brown, Chippewa, Douglas, Kandiyohi, Lac qui Parle and 15 more10 hr
Sep 21, 5:31 AM CDTSevere Thunderstorm WarningMPXWright44 min
Sep 21, 5:36 AM CDTSevere Thunderstorm WarningMPXChisago, Isanti25 min
Sep 21, 5:59 AM CDTSevere Thunderstorm WarningMPXSherburne17 min
Sep 21, 6:13 AM CDTSevere Thunderstorm WarningMPXAnoka, Isanti22 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.